I can hardly stand to say this but I was on PAXIL for about 10 years ...8 of them i never had a girlfriend because PAXIL killed me sexually...OK now to the present ...I tapered off PAXIL because I didnt think I needed it any more ...the tapering went about 1.5 months reducing each week..ok , that went well I was fine for 8 months , then I wanted to reduce the amount of XANAX I took and I remembered a Phyc Dr told be to try Lorazepam if I wanted less meds and longer lasting med ...ok well I told my DR who thinks no one should be on meds like that , she changed me from 3mg a day of XANAX to 2 .5 mg a day of LORAZEPAM ...oh no !!! I started taking theese and one it wasnt enough and 2 they made me have a headache..I told her and then she just took them all away ..so I had to go over her head to the Pysc Dr in the building ...he wondered why she did this to me and she was very wrong in her decision.SO he gave me back my XANAX,,thats all I wanted ..they knew I had quit my PAXIL and why I did it because it killed my sex drive and I was lonley finally after 8 years of being alone because of the meds.
He gave me back my XANAX and i acutally told him I could survive on 2 mg a day instead of 3 mg ,to help him know I wasnt "drug seeking " like they all think when it comes to Benzodiazapines, he said fine here you go , BUT ,..I want you to take PROZAC too....I complained about the sex thing and he said not all SSRI's act the same and try this one ...well I thought things were fine and then BOOM my sex drive was diminishing right before my very eyes ,,again!!! after getting a gf for the first time in a long time about the same time I started taking the PROZAC ...I have just about ruined my relationship due to lack of sex ,, sex drive, libido , loving , touching , holding hands ....it all went away and I knew what the problem was PROZAC ..well like an uneducated fool I went off cold turkey to try to save my relationship...for the last 4 weeks I've lost 32 lbs , ( its ok cuz Im fat ) had fevers of over 100+ for a week then good for a week then another week of fever ,,sahaking ,trembling,delirum,confusion, crying,sleepless nights unexplaind manic energy ( not Much ) sleeping forever,,then I read in this forum , thats what will happen to me ...well it did...now I'm patiently waiting for my sex drive and other emotionally neccessary thing needed in a relationship to return ,,, in the meantime my gf is just about done waiting and we never realized how powwerful these SSRI's are ..but I do now ....when will my life sexually get back to normal ...how long can I wait till shes gone from lack of "luster" from me ? I treid to explain it ...but people who do not have "real" depression dont really understand that easily...I hate things right now but bewlieve iut or not Im not depressed ..my gf says Im like that guy from the Clear Eyes commercial ...just plain emotionless....I need help but dont want to tell there Drs Im off what they want me to be on because I dont want my XANAX messed with ..I have panic attacks ...and Xanax is all I really need ...on help me someone to gain faith ...or I guess I lose my gf and go back on my antidepressants and be a happy zombie ..what do you think ???
Paxil and Prozac are NOT the only antidepressants out there so I am not sure why your doctors keep putting you on medications that cause so many negative side effects. Have you seen a psychiatrist or are you going to a general physician? Also, maybe you should seek a second opinion and let them know that you must have relief from depression and anxiety but you don't want to have zero sex drive....who does?
My husband was put on Paxil and he went from super affectionate to almost nothing and he was NOT happy, either was I. He also gained about 40 lbs which is very common with many antidepressants. However he did have tremendous relief form his depression and anxiety but how is one thing better than the other? It isn't, you need BALANCE and any doctor worth their medical training knows this and will seek the best method for you and not just throw the wrong medication your way and hope it works.
Since my husband and I BOTH suffer from depression I had found a new doctor that was very helpful and LISTENED to my concerns about antidepressants, weight gain, lack of sex drive, etc, and understood that I wanted balance and not to have the depression relieved and have a host of other problems in its place. She put me on Wellbutrin (which may or may not be a good choice for YOU) but it was a good choice for me. Now I take 100 mg of Wellbutrin SR twice a day and tapered down to 2.5 mg of Lexapro every other day and that seems to be the balance I was looking for. My husband was also put on Wellbutrin, because he saw the enormous change in me and wanted the same, and his Paxil was reduced from 40 mg to 20 mg and then to 5 mg a day, which has made a huge difference for him. We are like new people.
The hard thing for you though is that your girlfriend doesn't quite understand the complexity of what you are going through, what your body is going through and that it is a chemical imbalance that is causing your issues, and not that you are just "emotionless." From what you wrote you seem to WANT to "feel" and love and have closeness and a normal sex life but your body just isn't cooperating. But it is hard for people who have never been through this or experienced it first hand to fully understand and unfortunately sometimes they have run out of patience for people in their lives who do.
But with all that said, I do have to tell you I am a little bit worried about your need for the Xanax. Yes it DOES DEFINITELY help with anxiety and when needed can be a life saver. But to have to completely rely on it is indicative of a drug dependency and it is a FACT that Xanax, Lorazapam, etc., all can cause a dependency if taken regularly over time. They can also almost cause a cyclical effect where you need it because you don't want to have an anxiety attack and if you don't take it you worry yourself to death that you will have an anxiety attack and then this causes you to have and anxiety attack so then you end up taking the medication. In other words, your body becomes addicted to the medication and you NEED it or you will cause the very thing that you are trying to get rid of.
The best bet is to try to get on a medication that helps both depression AND anxiety and taper off the Xanax and if possible use it ONLY when you are having a full blown anxiety attack but don’t take it daily. These types of medications are not meant to be taken on a daily basis for the relief of anxiety and most doctors become very leery about it when they see you are not able to get through the day without taking a Xanax or two…ore more.
So the best advice I think I can offer is to either get a second opinion from another doctor or see a psychiatrist, and mostly to be completely honest with yourself and the doctor you do end up seeing about what is going on and what you want your medication to accomplish, i.e. a normal sex drive, little if any weight gain, and relief from depression and anxiety.
Copyright 1994-2016 MedHelp International. All rights reserved.
MedHelp is a division of Aptus Health.
This site complies with the HONcode standard for trustworthy health information.
The Content on this Site is presented in a summary fashion, and is intended to be used for educational and entertainment purposes only. It is not intended to be and should not be interpreted as medical advice or a diagnosis of any health or fitness problem, condition or disease; or a recommendation for a specific test, doctor, care provider, procedure, treatment plan, product, or course of action. Med Help International, Inc. is not a medical or healthcare provider and your use of this Site does not create a doctor / patient relationship. We disclaim all responsibility for the professional qualifications and licensing of, and services provided by, any physician or other health providers posting on or otherwise referred to on this Site and/or any Third Party Site. Never disregard the medical advice of your physician or health professional, or delay in seeking such advice, because of something you read on this Site. We offer this Site AS IS and without any warranties. By using this Site you agree to the following Terms and Conditions. If you think you may have a medical emergency, call your physician or 911 immediately.